Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 16, 2024, 1:12 PM CDT for Scotland County, Missouri; Henry County, Jefferson County, Van Buren County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 1:12 PM CDT (18:12 UTC)
- Expired
- Apr 16, 2024, 1:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Henry County, IA, Jefferson County, IA, Van Buren County, IA, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 157 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:06 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
611
WUUS53 KDVN 161812
SVRDVN
IAC087-101-177-MOC199-161845-
/O.NEW.KDVN.SV.W.0049.240416T1812Z-240416T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
112 PM CDT Tue Apr 16 2024
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
West central Henry County in southeastern Iowa...
Van Buren County in southeastern Iowa...
Jefferson County in southeastern Iowa...
North central Scotland County in northeastern Missouri...
* Until 145 PM CDT.
* At 111 PM CDT, a severe thunderstorm was located near Cantril, or
10 miles north of Memphis, moving northeast at 80 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairfield, Mount Pleasant, Keosauqua, Birmingham, Milton,
Libertyville, Stockport, Lockridge, Maharishi Vedic City, Cantril,
Hillsboro, Rome, Westwood, Douds, Bentonsport/Vernon, Leando,
Oakland Mills, Glasgow, Morris Park, and Mount Zion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa...and northeastern Missouri.
&&
LAT...LON 4060 9218 4077 9218 4116 9204 4096 9156
4052 9209 4060 9224
TIME...MOT...LOC 1811Z 210DEG 70KT 4061 9213
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gunkel4 follow-up statements
887
WWUS53 KDVN 161818
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
118 PM CDT Tue Apr 16 2024
MOC199-161827-
/O.CAN.KDVN.SV.W.0049.000000T0000Z-240416T1845Z/
Scotland MO-
118 PM CDT Tue Apr 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa...and northeastern Missouri.
&&
LAT...LON 4077 9218 4116 9204 4096 9156 4061 9199
4060 9218
TIME...MOT...LOC 1817Z 210DEG 70KT 4072 9205
$$
IAC087-101-177-161845-
/O.CON.KDVN.SV.W.0049.000000T0000Z-240416T1845Z/
Henry IA-Van Buren IA-Jefferson IA-
118 PM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WEST CENTRAL HENRY...VAN BUREN AND JEFFERSON COUNTIES...
At 117 PM CDT, a severe thunderstorm was located over Lebanon, or
near Keosauqua, moving northeast at 80 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fairfield, Mount Pleasant, Keosauqua, Birmingham, Milton,
Libertyville, Stockport, Lockridge, Maharishi Vedic City, Cantril,
Hillsboro, Rome, Westwood, Douds, Bentonsport/Vernon, Leando, Oakland
Mills, Glasgow, Morris Park, and Mount Zion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa...and northeastern Missouri.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4077 9218 4116 9204 4096 9156 4061 9199
4060 9218
TIME...MOT...LOC 1817Z 210DEG 70KT 4072 9205
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Uttech604
WWUS53 KDVN 161826
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
126 PM CDT Tue Apr 16 2024
IAC087-101-177-161845-
/O.CON.KDVN.SV.W.0049.000000T0000Z-240416T1845Z/
Henry IA-Van Buren IA-Jefferson IA-
126 PM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WEST CENTRAL HENRY...NORTHERN VAN BUREN AND JEFFERSON COUNTIES...
At 126 PM CDT, a severe thunderstorm was located over Birmingham, or
9 miles south of Fairfield, moving northeast at 80 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fairfield, Mount Pleasant, Keosauqua, Birmingham, Libertyville,
Stockport, Lockridge, Maharishi Vedic City, Hillsboro, Rome,
Westwood, Douds, Bentonsport/Vernon, Leando, Oakland Mills, Glasgow,
Morris Park, Mount Zion, Utica, and Jefferson County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4116 9204 4096 9156 4068 9191 4082 9216
TIME...MOT...LOC 1826Z 210DEG 70KT 4087 9193
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gunkel445
WWUS53 KDVN 161834 RRA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
134 PM CDT Tue Apr 16 2024
IAC087-101-177-161845-
/O.CON.KDVN.SV.W.0049.000000T0000Z-240416T1845Z/
Henry IA-Van Buren IA-Jefferson IA-
134 PM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WEST CENTRAL HENRY...NORTHEASTERN VAN BUREN AND CENTRAL JEFFERSON
COUNTIES...
At 133 PM CDT, a severe thunderstorm was located over Beckwith, or 7
miles east of Fairfield, moving northeast at 80 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fairfield, Mount Pleasant, Stockport, Lockridge, Maharishi Vedic
City, Hillsboro, Rome, Westwood, Oakland Mills, Fairfield Municipal
Airport, Oakland Mills Park, Perlee, Glasgow, Morris Park, Utica,
Jefferson County Fairgrounds, Jefferson County Park, Water Works
Park, Salina, and Round Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4116 9204 4096 9156 4077 9180 4105 9208
TIME...MOT...LOC 1833Z 210DEG 70KT 4100 9183
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ervin174 WWUS53 KDVN 161837 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 137 PM CDT Tue Apr 16 2024 IAC087-101-177-161847- /O.EXP.KDVN.SV.W.0049.000000T0000Z-240416T1845Z/ Henry IA-Van Buren IA-Jefferson IA- 137 PM CDT Tue Apr 16 2024 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HENRY... NORTHEASTERN VAN BUREN AND CENTRAL JEFFERSON COUNTIES WILL EXPIRE AT 145 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm. A Tornado Watch remains in effect until 800 PM CDT for southeastern Iowa. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service the Quad Cities. && LAT...LON 4116 9204 4096 9156 4077 9180 4105 9208 TIME...MOT...LOC 1837Z 210DEG 70KT 4104 9180 $$ DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:09 PM CDT, 3 minutes earlier. Its key messages:
- Strong to severe storms are expected today and tonight in several rounds. All hazards are possible.
- Warm conditions today with cooler readings late week.
Area forecast discussion, Apr 16, 1:09 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 109 PM CDT Tue Apr 16 2024 ...UPDATED FOR 18Z AVIATION... .KEY MESSAGES... - Strong to severe storms are expected today and tonight in several rounds. All hazards are possible. - Warm conditions today with cooler readings late week. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 1100 AM CDT Tue Apr 16 2024 ...Meso Discussion on Severe Risk... Latest surface analysis depicted a warm front stretching from central Nebraska southeastward into northern Missouri and south central Illinois, with a strong cold front across central Kansas and Oklahoma. This was all associated with a 992 hPa surface low over central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also just ahead of this surface low, and was responsible for ongoing storm development across western Iowa and northwest Missouri this morning. These aforementioned features will be the driver of our weather through Wednesday morning. Regarding the latest forecast information, overall things remain on track from the previous discussion. Latest short-term CAMs remain in good agreement in bringing in the aforementioned storms across southwest Iowa and northwest Missouri into our area beginning after noon. Given extremely favorable parameters (1. Advecting dew points in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4. subsequent vertical shear with the presence of the jets; 5. Favorable mid-level lapse rates > 7 C/km supporting storm growth), confidence is high that these storms will be severe as they traverse the area. Overall timing remains consistent from the previous AFD. The initial band of storms more associated with the warm front will track NE across the area between 1 PM and 5 PM. A secondary line of storms associated with the initial (Pacific) cold front is expected to develop in central IA in the late afternoon. This line of storms will track across the area between 5 and 9 PM and may be stronger than the first. So, it should be noted that there may be a brief lull for any one location after the first wave and more, possibly stronger, storms will move through in the commute time into mid evening. The SPC maintains much of the CWA in an Enhanced Risk (level 3 out of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE parts of the CWA including Freeport, Sterling, and Princeton, IL. All severe hazards including large hail and tornadoes (especially with any long-lived supercells), and damaging winds will all be possible. The long-lived supercell potential proxy of updraft helicity swaths is most pronounced across eastern Iowa as the northern portion of the warm sector impinges. Heading into late tonight into Wednesday morning, will make note of a potential for a renewed round of storms and thunderstorms mainly east of the Mississippi River in our far northwest Illinois counties. NAMnest remains the biggest advocate of the threat, which is likely due to the parent NAM showing strong CVA associated with the passing shortwave aloft in that area. Like the mid shift, will maintain this event as low confidence. However, should storms develop, they could bring a wind and low tornado threat. ...Winds... Given an extremely tight pressure gradient in place across the area with the strengthening surface low to the west, and the very strong 50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as times, especially in east central Iowa which will be in the tightest portion of the pressure gradient. However, given the complex nature of messaging today with the incoming severe potentially inducing stronger winds, we've opted to follow the mid shift in holding on an advisory. ...Rainfall... Robust 1.25-1.75" PWAT feed will be in place across the area ahead of the cold front, ensuring efficient rainfall processes with storms as they traverse the area. Latest HREF probs are on the lower end with regards to storms producing > 1.00"/hr rainfall (30-40%) likely due to the faster movement of storms. Thankfully, latest soil moisture profile analysis shows dry to near normal conditions are in place. This, combined with the greenup we've been experiencing over the last several days and lowering river levels will allow for a lower risk of hydrophobic conditions and soils being able to more easily absorb heavier rains, thus a lower flash flood risk. That being said, more susceptible areas like urban areas and those with poor drainage will see issues with ponding of water. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 420 AM CDT Tue Apr 16 2024 Another wave comes through on Thursday with mainly showers. This is rather progressive with generally under a quarter inch of rain. Colder temperatures will be seen the end of the week and into the weekend with highs in the 50s and lows in the 30s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1213 PM CDT Tue Apr 16 2024 A strong area of low pressure and attendant warm front/cold front will bring an increased threat of showers and storms to all terminals this afternoon and evening. Some of the storms could be strong to severe with damaging winds, large hail and tornadoes all possible. These are currently expected to impact the terminals from 200 PM to 800 PM when MVFR or IFR visibilities and ceilings will be seen, along with variable gusts around 35 to 40 kts. After the storms move through, winds will become southerly but will remain gusty with VFR conditions. For Wednesday morning, winds will continue to veer to the west with gusts around 20-25 kts at times. A passing upper level low will bring MVFR ceilings across the area beginning around 17/12z. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Speck LONG TERM...14 AVIATION...Speck
Hazardous weather outlook, Apr 16, 4:48 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 448 AM CDT Tue Apr 16 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 448 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Strong to severe storms are expected today and tonight. The Storm Prediction Center has an Enhance Risk for much of the area, with a Slight Risk for the far east and northeast parts of the area. Large hail, possibly over golf ball size, damaging winds, and tornadoes are all possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible in northwest Illinois Wednesday afternoon, with lightning the main risk. Thunderstorms are possible south of Interstate 80 on Thursday, with lightning the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. GENERAL STORM MOTION OF THE DAY: North-northeast at 30 to 40 MPH.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 11:47 AM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 43 min |
| Apr 16, 1:14 PM CDT | Severe Thunderstorm Warning | DVN | Clark | 46 min |
| Apr 16, 3:02 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 43 min |
| Apr 16, 3:39 PM CDT | Tornado Warning | DVN | Clark, Scotland | 51 min |
| Apr 16, 4:14 PM CDT | Tornado Warning | DVN | Clark, Scotland | 46 min |
| Apr 16, 4:54 PM CDT | Tornado Warning | DVN | Clark | 51 min |
| Apr 16, 5:30 AM CDT | Special Weather Statement | DVN | Buchanan | 15 min |
| Apr 16, 2:34 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Linn | 41 min |
| Apr 16, 2:48 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 27 min |
| Apr 16, 2:58 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 47 min |
| Apr 16, 3:13 PM CDT | Tornado Warning | DVN | Buchanan, Delaware | 32 min |
| Apr 16, 3:15 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque, Johnson, Jones, Linn | 45 min |
| Apr 16, 3:17 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 43 min |
| Apr 16, 3:20 PM CDT | Tornado Warning | DVN | Cedar, Delaware, Dubuque, Jones, Linn | 25 min |
| Apr 16, 3:43 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren, Washington | 47 min |
| Apr 16, 3:47 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 13 min |
| Apr 16, 3:47 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn, Washington | 43 min |
| Apr 16, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 33 min |
| Apr 16, 4:13 PM CDT | Tornado Warning | DVN | Henry, Lee, Van Buren | 47 min |
| Apr 16, 4:17 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Linn | 28 min |
| Apr 16, 4:23 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 5 more | 52 min |
| Apr 16, 4:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Johnson, Louisa, Muscatine, Washington | 50 min |
| Apr 16, 4:49 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 41 min |
| Apr 16, 4:51 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Louisa | 39 min |
| Apr 16, 5:02 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 43 min |
| Apr 16, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Muscatine, Scott | 21 min |
| Apr 16, 5:20 PM CDT | Tornado Warning | DVN | Louisa | 40 min |
| Apr 16, 5:40 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 50 min |
| Apr 16, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee | 29 min |
| Apr 16, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 51 min |
| Apr 16, 5:59 PM CDT | Tornado Warning | DVN | Scott | 31 min |
| Apr 16, 6:22 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 23 min |
| Apr 16, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Scott | 48 min |
| Apr 16, 6:56 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.